Missouri, 2011

Heat in Missouri, June 4, 2011

June 4, 2011 · NWS PAH · 4 events in 4 counties and zones

A strong high in the upper levels of the atmosphere moved northeast over the Mid-Mississippi Valley. Actual air temperatures climbed into the upper 90's.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong high in the upper levels of the atmosphere moved northeast over the Mid-Mississippi Valley. Actual air temperatures climbed into the upper 90's. The heat index peaked at 105 degrees at Poplar Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jun 4, 11:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT SAT JUN 4 2011

.UPDATE...
FIRST PERIOD /REST OF TODAY/ SENSIBLE WEATHER UPDATE AND 18Z
SATURDAY ROUTINE TAF DISCUSSION.

&&

.DISCUSSION...
SATURDAY MORNING GOES SOUNDER PRECIPITABLE WATER IMAGERY INDICATES
A NARROW SSW-NNELY ORIENTED PLUME OF 1-1.5 INCHES FROM EAST OF THE
WABASH RIVER...SOUTHWARD TO THE LAND BETWEEN THE LAKES. THE
REMAINDER OF THE WFO PAH FORECAST AREA RANGING FROM 0.75 TO 1 INCH
OF PRECIPITABLE WATER FROM THE GOES SOUNDER IMAGERY.

GIVEN THE STRONG INSOLATION AND MECHANICAL MIXING UNDER THE
SUBSIDENCE INVERSION FROM THE MID/UPPER LEVEL RIDGE...PARTS OF THE
PENNYRILE REGION OF WEST KENTUCKY AND SOUTHWEST INDIANA MAY NOT
SEE ANY SUBSTANTIAL DROP IN DEWPOINT VALUES THIS
AFTERNOON...LIMITING ANY MAJOR DROP IN RELATIVE HUMIDITY VALUES.
WITH THIS IN MIND...HEAT INDEX VALUES FROM THE PRIMARY/KENTUCKY
MESONET/AUXILIARY OBSERVATION SITES WILL LIKELY REACH INTO THE
100-105 DEGREE RANGE TODAY.

THE TEMPERATURE/DEWPOINT SCENARIO IS A LITTLE MORE COMPLICATED
OVER SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST
KENTUCKY...WHERE MIDDAY MIXING AS BROUGHT DOWN SLIGHTLY DRIER AIR
INTO THE REGION. THIS MAY INHIBIT SOME LOCATIONS FROM MEETING OR
EXCEEDING HEAT ADVISORY CRITERIA. HOWEVER...THICKNESSES SUPPORT
HIGHER AMBIENT TEMPERATURES IN THESE LOCATIONS...SO WILL LEAVE
THE ADVISORY IN PLACE...ESPECIALLY WITH THE POTENTIAL FOR MANY
RESIDENTS AND VISITORS BEING OUTDOORS THIS AFTERNOON.

A MENTION OF NEAR RECORD TEMPERATURES WAS ADDED TO THE PADUCAH
AREA TEXT FORECAST FOR THIS AFTERNOON...AS MAX FORECAST TEMPERATURES
MAY COULD TOP OUT NEAR 98 DEGREES. CURRENT RECORD HIGH FOR PADUCAH
IS 96 DEGREES SET BACK IN 1942.

/PREVIOUSLY ISSUED AT 150 AM CDT SAT JUN 4 2011/
IN THE SHORT TERM...THE MAIN FORECAST CONCERN IS STILL HEAT
INDICES. STRONG UPPER RIDGE WILL HOLD FIRM OVER THE LOWER/MID
MISSISSIPPI VALLEY TODAY. MOS DEW POINT GUIDANCE HAS BEEN RUNNING
JUST A BIT LOW...ESPECIALLY AT KMDH/KPOF/KPAH. FOR EXAMPLE...THE
00Z JUNE 3 GFS AND NAM MOS WERE A DEGREE OR TWO ON THE LOW SIDE AT
THESE SITES FOR 21Z FRIDAY. SURFACE DEW POINTS TODAY SHOULD BE
ABOUT THE SAME AS FRIDAY...AND TEMPS WILL BE JUST A DEGREE OR TWO
WARMER. THESE VALUES YIELD HEAT INDICES NEAR ADVISORY CRITERIA
/105 DEGREES/ ABOUT WHERE THE CURRENT ADVISORY IS IN EFFECT. NO
CHANGES ARE PLANNED TO ADVISORY HEADLINES AT THIS TIME.

THOUGH THE UPPER RIDGE WILL SHIFT WESTWARD INTO THE PLAINS BY
SUNDAY...VERY LITTLE CHANGE IN OUR SENSIBLE WEATHER IS FORECAST. THE
850 MB HIGH IS FORECAST TO STAY ANCHORED OVER THE LOWER MISSISSIPPI
VALLEY. THE LOW AND MID LEVEL FLOW WILL BE ANTICYCLONIC...WHICH
SHOULD MAKE CONVECTIVE INITIATION RATHER DIFFICULT SUNDAY. ANY
CONVECTION WOULD PROBABLY BE TRIGGERED BY WEAK 500 MB IMPULSES. THE
500 MB FLOW WILL INCREASE FROM THE NORTHWEST...WITH SOME SLIGHT
COOLING /1 TO 2 DEGREES CELSIUS/ AT THAT LEVEL. SLIGHT CHANCE TO
CHANCE POPS WILL BE MAINTAINED FROM SUNDAY INTO MONDAY...MAINLY
NORTHEAST OF A KMDH/KHOP LINE.

AS FAR AS TEMPS AND HEAT INDICES SUNDAY AND MONDAY...THE POTENTIAL
FOR CLOUDS AND ISOLATED STORMS WILL HOLD THEM DOWN JUST A COUPLE
DEGREES. SOUTHEAST MISSOURI MAY CONTINUE TO FLIRT WITH ADVISORY
CRITERIA WELL INTO NEXT WEEK.

THE REMAINDER OF THE FORECAST REMAINS ESSENTIALLY UNCHANGED. THE 500
MB RIDGE WILL BUILD BACK EASTWARD ACROSS THE MISSISSIPPI VALLEY BY
MID WEEK. TEMPS WILL BE UNSEASONABLY HOT. CONVECTION WILL BE
SUPPRESSED BY THE RIDGE.

TIME WILL TELL WHETHER THE GFS/ECMWF ENSEMBLE MEANS ARE CORRECT IN
BREAKING DOWN OR WEAKENING THE RIDGE NEXT WEEKEND. THE ECMWF AND GFS
ENSEMBLE MEANS HAVE BACKED OFF SLIGHTLY ON THIS TREND OVER THE PAST
24 HOURS.

&&

.AVIATION...
IT WAS A LITTLE SURPRISING TO SEE THE DEGREE OF MOISTURE /FOG/
AND LITHOMETEOR /HAZE/ CONCENTRATIONS INCREASE AT KCGI AND
PAH THIS MORNING...LEADING TO MVFR/LOWER VFR VISIBILITY
RESTRICTIONS. HOWEVER...GIVEN THE SUBTLE ADJUSTMENT OF THE RIDGE
AND EVENTUAL BACKDOOR FRONTAL BOUNDARY CLOSER TO THE KEVV/KOWB TAF
SITES...A DECISION WAS MADE TO NOT MENTION ANY VISIBILITY
RESTRICTIONS IN 09Z-15Z SUNDAY TIME FRAME WITH THIS PACKAGE. IF
PERSISTENCE IS THE RULE...THIS VISIBILITY FORECAST MAY HAVE TO BE
REVISITED BY THE EVENING/OVERNIGHT FORECASTERS.

OTHERWISE...SCATTERED TO BROKEN VFR CLOUD DECK/CEILINGS WILL
DOMINATE ALL OF THE WFO PAH TAF SITES THIS AFTERNOON AND
TONIGHT...WITH A GREATER CLOUD COVERAGE FORECAST IN THE 15Z-18Z
SUNDAY TIME FRAME. GIVEN THE PROXIMITY TO DEEPER MOISTURE JUST
OFF THE SURFACE...AN EARLY AFTERNOON MENTION OF MVFR/VFR HAZE WAS
ADDED TO THE KEVV/KOWB TAF SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-CALLOWAY-
     CARLISLE-FULTON-GRAVES-HICKMAN-MARSHALL-MCCRACKEN.

MO...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-
     STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-MASSAC-
     PULASKI.

IN...NONE.
&&

AVIATION/SHORT TERM PUBLIC...SMITH
Hazardous weather outlook, Jun 4, 2:20 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT SAT JUN 4 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
320 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT AND HUMIDITY WILL POSE A HAZARD THIS AFTERNOON. FOR AREAS
ALONG AND SOUTH OF A LINE FROM MARBLE HILL MISSOURI TO CAPE
GIRARDEAU MISSOURI AND PADUCAH KENTUCKY...A HEAT ADVISORY REMAINS IN
EFFECT FOR THIS AFTERNOON. HEAT INDICES WILL PEAK NEAR 105
DEGREES. OUTSIDE THE ADVISORY AREA...HEAT INDICES WILL PEAK NEAR
100 DEGREES.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG PARTS OF THE
MISSISSIPPI AND WABASH RIVERS...AS WELL AS LOWER PORTIONS OF THE
OHIO RIVER. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH
MONDAY...MAINLY ALONG AND NORTHEAST OF A LINE FROM CARBONDALE
ILLINOIS TO HOPKINSVILLE KENTUCKY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER SOUTHWEST INDIANA AND THE INTERSTATE 64
CORRIDOR OF SOUTHERN ILLINOIS ON SUNDAY AFTERNOON AND EVENING.

HEAT AND HUMIDITY WILL REMAIN PERSISTENT THROUGH THE WEEK.
AFTERNOON HEAT INDICES WILL OFTEN PEAK NEAR 100 DEGREES OVER
SOUTHEAST MISSOURI...AND WELL UP IN THE 90S ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ON SUNDAY ACROSS SOUTHWEST
INDIANA AND PORTIONS OF SOUTHERN ILLINOIS.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Butler

When
June 4, 12:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Carter

When
June 4, 12:00 PM CST to 5:00 PM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Ripley

When
June 4, 12:00 PM CST to 5:00 PM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 4, 12:00 PM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316360, 316361, 316362, 316363.